Hail, Whiteside
- When
- February 27, 5:00 PM CST
- Where
- Whiteside County, 2.07 mi N of Leon Corners
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.630, -89.920
A strong cold front coupled with an anomalously warm air mass (highs in the 70s that broke records for the day, month, and season) and sufficient moisture set the stage for the development of severe thunderstorms across portions of northwest Illinois between 4 PM and 7 PM on Tuesday, February 27. Storms quickly became severe after they developed across northwest Illinois during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front coupled with an anomalously warm air mass (highs in the 70s that broke records for the day, month, and season) and sufficient moisture set the stage for the development of severe thunderstorms across portions of northwest Illinois between 4 PM and 7 PM on Tuesday, February 27.
Storms quickly became severe after they developed across northwest Illinois during the late afternoon. As they tracked eastward, they produced hail up the size of golf balls, most notably around the Geneseo, IL and Atkinson, IL vicinities, and one confirmed EF1 tornado in the vicinity of Annawan, IL around 6 PM. A Tornado Warning was issued near 5:30 PM for this storm (NWS headline map at that time).
Storms progressed east across northern Illinois during the evening with several more tornadoes in the NWS Chicago County Warning Area. The storms were soon followed by strong non-thunderstorm winds gusting 40-50 MPH with the cold front passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 27, 2:29 PM CST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
229 PM CST Tue Feb 27 2024
.KEY MESSAGES...
- Scattered thunderstorms 4 to 8 PM, primarily east of the
Mississippi River, with a likelihood of a supercell mode in
some of the storms over northern Illinois and a severe weather
threat (although conditional tornado threat on depth of
moisture and low-level instability)
- Strong winds gusting over 40 mph this evening and tonight. The
wind advisory has been expanded to include the rest of the DVN
CWA until 6am Wednesday.
- Temperatures to plummet tonight into the teens behind the cold
front. Locations will see temperatures drop more than 10
degrees in 1 hour after frontal passage. Wind chills to drop
into the single digits above and below zero.
- Light snow showers after midnight, with amounts under an inch mainly
on grassy and elevated surfaces. Some brief reductions in
visibility and slick spots may occur.
- Much colder Wednesday and 1st day below normal in over a week.
&&
.MESOSCALE...
Issued at 149 PM CST Tue Feb 27 2024
The record warmth for the month of February is still on track to
at least provide a window of severe weather potential along and
east of the Mississippi River in our CWA, and in particular
along/north of I-80, late today/early this evening.
The latest 130 PM analysis depicts a 990 mb surface low
near Ottumwa, which has dragged higher surface moisture
northward (24-hour dew point change of 20+ degrees in parts of
west central Illinois!). The western edge of the 55 dew points
is from west of Springfield, IL to Galesburg, IL. As the low
approaches the Quad Cities by 4 PM, it will wrap this moisture
north-northwest. As the low also brings a surface wind
convergence and a pseudo-dry line northeast, and upper level
wind divergence increases (already noted by increasing cirrus
and even accas over eastern Iowa), that surface feature will
likely serve as the initiation area for scattered thunderstorms
near and east to northeast of the Quad Cities during the 4-6 PM
window. Convection-allowing models (CAMs) support this trend.
A failure mode to any storms would be there is not enough
boundary layer moisture (i.e. its only skin layer deep), which
is more of an issue near the Mississippi River in our CWA. Also
that area might see the cold front pass prior to initiation
opportunity. East of there, especially toward Sterling and
Princeton, IL, confidence is higher we would have enough for at
least scattered storms (20-40 percent coverage). The cumulus
clouds on satellite which are as far west as south of Peoria
right now might best show where the line of longitude will be
for storm initiation.
In terms of severe threat, conceptually to the immediate east-
northeast of a low center and on a dryline-like feature arcing
northeastward, supercellular structures would be supported.
Shear magnitude is more than sufficient (deep layer of 45+ kt),
and how persistent of a threat may depend on orientation of the
boundary as it lifts northward and, again, moisture depth. The
helicity values are presently low such as on our VWP, but as the
low-level jet increases ahead of the low late this afternoon,
values are expected to increase to 150-200 m2/s2. The forecast
motion of right-moving supercells today (due east at 30 mph)
would be favorable for some tornado threat in any mature cells
that can develop toward and into north central Illinois. The
most likely severe threat with any mature storms looks to be
hail, given steep 2-6 km lapse rates of 8 C/km aiding updrafts
accelerations and freezing levels below 10 kft. Some significant
severe hail (golf ball size or larger) is possible in this
regime.
So again, confidence in at least some thunderstorms in Illinois
as well as a supercell mode with a hail threat has trended
higher, especially our far eastern CWA. Lower confidence
remains in coverage and whether or not boundary layer moisture,
especially along the western periphery of the cumulus coming
north-northwest in central Illinois, is enough for a localized
tornado threat mainly from near I-80 to a little north of I-88.
For those along and east of the Mississippi River, especially
with outdoor or travel plans, stay aware of the forecast late
today and early this evening.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Issued at 224 PM CST Tue Feb 27 2024
Tonight...surface low to be near GBG at 00z Wednesday with the cold
front through most of the CWA. This low will deepen to at least
986mb as it moves into western MI by 06z. A strong pressure gradient
combined with the mix down potential will result in sustained winds
over 25 mph and gusts over 45 mph at times. For this reason, have
expanded the wind advisory to all counties until 12z Wednesday. In
addition, strong CAA will push temps below freezing and bring a
chance of snow showers. Seems Mother Nature wants us to experience
all four seasons in 24 hours! The largest diurnal range for MLI in
its climate record is 62 degrees in a calendar day on 11/11/1911
from its high of 76 degrees to the low of 14 degrees. We may get
close to this before Midnight. Regarding snow chances, strong
forcing aloft aided by a 160+kt jet will bring a brief 1-2 hr
reduction in visibility during any snow showers. Warm ground and
pavement temps should limit any accumulation to grass and elevated
surfaces. That said, there is a strong fgen signal that will need to
be watched that could bring a localized inch somewhere in the CWA.
Confidence in this is very low but will pass this concern on to the
evening shift. Quite the shock to the system will be seen Wednesday
AM. Wind chills will drop into the single digits above and below
zero.
Wednesday...much colder temperatures and clouds clearing will be
seen during the day. Cold temps aloft (-11 to -13C at 850mb) will
keep highs from reaching freezing for most locations. This will be
the first time we have been this cold since Feb 17th.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 224 PM CST Tue Feb 27 2024
Wednesday night-Saturday night...quiet and dry weather and a return
to above normal temperatures will be seen to end the very warm
February and going into the beginning of March. Mostly sunny skies
and temperatures reaching the mid to upper 60s is expected.
Sunday into Early Next Week...Another strong low will track into the
northern Plains putting us in the warm sector. Widespread
temperatures in the 70s and strong southerly winds will bring a fire
weather risk to the region. Something that we will continue to
monitor in later forecasts. A cold front will bring the next chance
of showers and thunderstorms Sunday night into Monday.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1207 PM CST Tue Feb 27 2024
Very warm conditions continue, with a strong cold front
arriving this evening. Confidence has increased for
thunderstorms to develop near MLI around 23z and have included a
TEMPO in this issuance. Will continue to monitor trends and
provide updates to timing if needed this afternoon. The cold
front will move through from west to east late this
afternoon/early evening through all TAF sites by 28.02z. Very
strong northwest winds gusting over 30kts at times is forecast
along with sharply falling temperatures. MVFR clouds along with
some snow showers will be possible after 06z behind the fropa.
Gusty winds will continue through mid-morning Wednesday.
&&
.CLIMATE...
Issued at 149 PM CST Tue Feb 27 2024
Daily Record Highs for today, February 27th...
Burlington, IA.....72 in 1976....BROKEN
Cedar Rapids, IA...64 in 2018 and previous years...BROKEN
Dubuque, IA........62 in 1896....BROKEN
Moline, IL.........71 in 1976....BROKEN
Daily Record Warm Lows for today, February 27th...
Dubuque, IA........41 in 1896
Moline, IL.........41 in 1895 and previous years
All-Time Record February Daily Highs...
Burlington, IA.....76 on 2/24/1930*
Cedar Rapids, IA...76 on 2/26/2024*
Dubuque, IA........72 on 2/26/2024*
Moline, IL.........76 on 2/26/2024*...BROKEN (again!)
* = also denotes All-Time Record Meteorological Winter Daily Highs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 6 PM this evening to 6 AM CST Wednesday for
IAZ040>042-051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory from 6 PM this evening to 6 AM CST Wednesday for
ILZ015-024.
Wind Advisory from 9 PM this evening to 6 AM CST Wednesday for
ILZ001-002-007-009-016>018-025-026-034-035.
MO...Wind Advisory from 6 PM this evening to 6 AM CST Wednesday for
MOZ009-010.
&&
MESOSCALE...Friedlein
SHORT TERM...Gross
LONG TERM...Gross
AVIATION...Gross
CLIMATE...GrossHazardous Weather Outlook National Weather Service Quad Cities IA IL 1245 PM CST Tue Feb 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1245 PM CST Tue Feb 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered severe thunderstorms are expected to form between 4 and 6 PM along and east the Mississippi River as a strong cold front approaches the area. These storms are expected to mature as they head into Illinois leading to the threat of large hail, damaging winds and tornadoes. The best chance for a tornado looks to exist between I80 and I88 in Illinois late this afternoon and into the evening. As winds increase behind the cold front this afternoon, very high fire danger is expected. Burning is discouraged. Tonight, winds behind the cold front will blow at 20 to 30 mph, with gusts to 45 mph. Wind chills will fall below zero by morning with temperatures dropping 55 to 65 degrees in a 15 hour window. Prepare for typical late January weather! Moderate snowfall is possible tonight with accumulations up to half an inch. This snowfall could lead to slick roads for the morning commute. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Windy weather will continue through Thursday with gusts to 40 mph possible and a continued risk for fires spreading out of control. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed today, after 4 PM. GENERAL STORM MOTION OF THE DAY: ENE at 30-40 mph
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
447 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 1 ENE Fairfax 41.93N 91.76W
02/27/2024 M0.25 inch Linn IA Trained Spotter
0436 PM Hail 3 NNE Cedar Rapids 42.01N 91.66W
02/27/2024 E0.25 inch Linn IA Trained Spotter
Occurring right now.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
450 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 2 ENE Marion 42.05N 91.56W
02/27/2024 E0.25 inch Linn IA Trained Spotter
Occurring right now with heavy rain and
gusty winds.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
458 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail Marion 42.04N 91.58W
02/27/2024 E0.25 inch Linn IA Public
Via social media.
&&The Quad Cities radar (KDVN), 55 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
16 hail, 1 tornado. Local standard time, as filed.
Report received through MPING.
Photo received through social media.
Photo received through social media.
The hail lasted 5 minutes.
The hail was half dollar to silver dollar size.
The hail lasted 7 minutes.
Time was estimated from radar.
Spotter report via HAM radio.
A high end EF1 tornado formed about 4 miles west of Annawan, IL at 556 PM CST. The tornado initially caused damage to tree limbs before intensifying as it approached Highway 6. At this point the tornado hit two homesteads causing damaging to siding and shingles at each homestead. One of the homesteads saw a shed|destroyed. The tornado reached peak intensity just north of Highway 6, where a well constructed shop was destroyed by the tornado. This damage was rated at 110 MPH winds. The tornado then started to occlude and move more to the left as it crossed I-80. A semi was flipped around I-80 mile marker 31. A couple of branches were broken on the other side of I-80. Around 604 PM CST, the tornado dissipated just north of I-80. The overall path was 2.8 miles and the max width of the tornado was around 425 yards.
Pictures received through social media.
Pictures received through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162884, 1162885, 1162886, 1162883, 1162871, 1162882, 1162870, 1162869, 1162866, 1162864, 1162862, 1162860, 1162858, 1162857, 1162852, 1162856, 1162854.